Using SSRI Anxiety Medication for Phobias

Prozac, Paxil, and Zoloft anti-depressant tablets, close-up
Jonathan Nourok/Getty Images

Medications known as selective serotonin reuptake inhibitors, or SSRIs, are commonly prescribed for social phobia. They also may be prescribed in conjunction with therapy for specific phobias and agoraphobia. Many of the SSRIs have become common household names, such as Prozac (fluoxetine), Paxil (paroxetine) and Zoloft (sertraline).

If you have been prescribed an SSRI, you may wonder about the purpose, safety and possible side effects of your medication. It is important to discuss any specific concerns with your doctor.

How SSRIs Work

Serotonin is a brain chemical (neurotransmitter) that is involved in a variety of functions, including regulation of mood and anxiety. SSRIs have been shown to have a positive effect on anxiety disorders, including phobias.

Common SSRIs

SSRIs that are commonly prescribed for phobias include, but are not limited to, Prozac (fluoxetine), Zoloft (sertraline), Paxil (paroxetine), Celexa (citalopram), Luvox (fluvoxamine), and Lexapro (escitalopram).

These medications are very similar in their effects on phobias, but each medication has its own side effects, drug interactions, and other considerations.

SSRIs and Older Adults

Some research has shown that older adults may face elevated risks from SSRIs. As we age, we tend to increase the number of prescriptions we take, raising the risk of drug interactions. Our bodies may also become less tolerant of medications in general.

Some studies have shown that older adults who take SSRIs long-term may be at increased risk of bone fractures, but many seniors tolerate these medications with no ill effects. SSRIs are generally considered to be safer than other options such as MAOIs.

Discuss any concerns you may have with your doctor, and do not discontinue your medications unless your doctor tells you to.

SSRIs and Children

Since 2005, the Food and Drug Administration (FDA) has required that all antidepressants, including SSRIs, carry a black box warning indicating that the medication may increase the risk of suicide in children and teens. In 2007, the warning was expanded to include young adults under the age of 25.

However, careful monitoring of your child's reactions to their medications can help lower this risk. Discuss any concerns you have with your pediatrician and monitor your child's behavior at home. Never suddenly stop giving your child their SSRI medication without medical guidance, as this could lead to a serious reaction.

Suicide Risk

Antidepressants in general and SSRIs, in particular, have been in the news in recent years due to an increased risk of suicide in patients who use them.

While it is important to consider this risk, it is also important to balance it against the benefits of taking the medication. Each situation is different, and only you and your doctor can determine whether SSRIs are right for you.

Serotonin Syndrome

Serotonin syndrome is a rare but potentially fatal reaction to an oversupply of serotonin in the brain. It's rare for serotonin syndrome to develop (even if an overdose of an SSRI occurs). However, combining SSRIs with certain drugs, supplements, and even some foods can dramatically increase the risk.

Side Effects

Because the brain requires several weeks to adapt to the effects of the medication, side effects are usually felt the most intensely during the first weeks of use. Sexual dysfunction is a common complaint by SSRI users and can be more of the more distressing side effects.

Talk to your doctor about any side effects you are having, especially if they are severe enough to make you reconsider the SSRI medication your'e on. While you might be frustrated, you need to continue to take your medication as prescribed unless your doctor tells you to reduce or stop your dose.

Discontinuing SSRIs

SSRIs are not considered to be addictive. Nonetheless, sudden withdrawal can lead to a phenomenon known as discontinuation syndrome; a collection of withdrawal symptoms that can range from mild to severe.

Symptoms of discontinuation syndrome may include, but are not limited to:

  • Dizziness
  • Headache
  • Aches and other flu-like symptoms
  • Odd electrical feelings in the head, which may be described as “brain jolts”

The severity of the symptoms will depend on different factors such as your individual brain chemistry, which medication you are on, and how long you have been taking it.

There is little evidence that discontinuation of SSRIs is physically dangerous, but the symptoms can be painful and difficult to handle.

Except in rare cases, SSRIs are normally discontinued gradually. Tapering off the medication slowly and under your doctor’s guidance can help to minimize or even eliminate the symptoms of withdrawal.

SSRIs are commonly prescribed for social phobia and may be used as an adjunct to other treatments for agoraphobia and specific phobias. These medications are common and generally considered to be reasonably safe. Nonetheless, as with any drug, they do carry a risk of side effects and interactions with other medications.

Tell your doctor about all the medications you take, including herbal remedies, supplements, and over-the-counter products. Always follow their instructions for taking medication and let them know if you develop any unusual symptoms or behavioral changes.

Was this page helpful?

Article Sources

Verywell Mind uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial policy to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  • National Institute of Mental Health. Medications: Antidepressant Medications. April 13, 2008.